Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 289, NWS Blacksburg, VA

September 29, 20165 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2016, 6:26 PM EDT for 5 counties in Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2016, 6:26 PM EDT (22:26 UTC)
Expired
Sep 29, 2016, 7:30 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 7:00 PM EDTTSTM WND DMG2 Wsw Penhook, VAA LARGE TREE WAS BLOWN DOWN ON LISTENING HILL ROAD NEAR NOVELTY ROAD.
Sep 29, 7:01 PM EDTTSTM WND DMG2 Ssw Smiths Paradise, VATREE DOWN... RELAYED BY MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WUUS51 KRNK 292226
SVRRNK
VAC019-031-067-089-143-292330-
/O.NEW.KRNK.SV.W.0289.160929T2226Z-160929T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 730 PM EDT

* AT 625 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SNOW
  CREEK...MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  HURT...
  GRETNA...
  AXTON...
  AND RUSTBURG.

THIS INCLUDES THE FOLLOWING LOCATION LYNCHBURG AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3664 7974 3680 7996 3745 7929 3742 7925
      3741 7926 3739 7923 3736 7926 3733 7922
      3735 7917 3723 7903
TIME...MOT...LOC 2225Z 194DEG 11KT 3687 7974 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
090 
WWUS51 KRNK 292257
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT THU SEP 29 2016

VAC089-292306-
/O.CAN.KRNK.SV.W.0289.000000T0000Z-160929T2330Z/
HENRY VA-
657 PM EDT THU SEP 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY COUNTY
HAS BEEN CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3723 7903 3680 7978 3679 7980 3685 7990
      3745 7929 3739 7923 3736 7926 3735 7925
      3733 7922 3735 7917
TIME...MOT...LOC 2256Z 194DEG 11KT 3696 7971 

$$

VAC019-031-067-143-292330-
/O.CON.KRNK.SV.W.0289.000000T0000Z-160929T2330Z/
PITTSYLVANIA VA-FRANKLIN VA-CAMPBELL VA-BEDFORD VA-
657 PM EDT THU SEP 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN PITTSYLVANIA...SOUTHEASTERN FRANKLIN...WESTERN
CAMPBELL AND SOUTHEASTERN BEDFORD COUNTIES...

AT 656 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNION HALL...
MOVING NORTH-NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
RUSTBURG...
PENHOOK...
AND HUDDLESTON.

THIS INCLUDES THE FOLLOWING LOCATION LYNCHBURG AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3723 7903 3680 7978 3679 7980 3685 7990
      3745 7929 3739 7923 3736 7926 3735 7925
      3733 7922 3735 7917
TIME...MOT...LOC 2256Z 194DEG 11KT 3696 7971 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
173 
WWUS51 KRNK 292324
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT THU SEP 29 2016

VAC019-031-067-143-292333-
/O.EXP.KRNK.SV.W.0289.000000T0000Z-160929T2330Z/
PITTSYLVANIA VA-FRANKLIN VA-CAMPBELL VA-BEDFORD VA-
724 PM EDT THU SEP 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN
PITTSYLVANIA...SOUTHEASTERN FRANKLIN...WESTERN CAMPBELL AND
SOUTHEASTERN BEDFORD COUNTIES WILL EXPIRE AT 730 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.  HEAVY RAIN REMAINS POSSIBLE WITH
THUNDERSTORM IN THIS AREA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3723 7903 3680 7978 3679 7980 3685 7990
      3745 7929 3739 7923 3736 7926 3735 7925
      3733 7922 3735 7917
TIME...MOT...LOC 2323Z 194DEG 11KT 3703 7969 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 5:53 PM EDT, 33 minutes earlier.

Area forecast discussion, Sep 29, 5:53 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
553 PM EDT Thu Sep 29 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms into Friday night. The low will move
northeast, away from the region, resulting in drier weather this
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 549 PM EDT Thursday...

The Flash Flood Watch for the piedmont of Virginia into
Rockbridge County will be allowed to expire at 6pm. Deep
convection has been lacking this afternoon here, and short term
models are indicating main focus through early evening will be in
the west. However, the slow moving band from MTV-ROA-HSP at 2150z
will keep shifting north and northeast. Will have to monitor the
Alleghanys and Shenandoah Valley of our forecast area for possible
watch if deep convection maintains its intensity into early
evening. Forecast grids updated to account for latest radar and
high-res models trends favoring likely to categorical pops in the
west to little to low chance pops in the NC piedmont through
8-9pm.

Previous afternoon discussion...

Upper low was along the Ohio River as seen in all satellite loops.
A well defined area of mid level drying over the central and
southern Appalachians into the eastern Great Lakes. The upper low
is forecast to drift southeast into Kentucky then loop back into
Indiana. Good consensus in the guidance with the track of the low.
As a result there will be little change in the weather pattern
tonight or Friday.

Surface through low level winds will keep dew points in the 60s in
all but the southwest tip of Virginia and extreme western North
Carolina. This will fill low clouds and fog in over the foothills
and to the east. The western edge of multiple bands of showers and
thunderstorms will gradually move northeast tonight and Friday.

Have taken a blend of bias corrected MET and MAV guidance for lows
tonight. Areas closer to the upper low, west of Bluefield and
Wilkesboro will have the coolest temperatures overnight. Highs on
Friday will very dependent on cloud cover, similar to today.
Locations that have more sunshine will be close to 80 degrees.
Spots that stay in the low clouds longer may only reach the lower
70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Thursday...

The closed low over the Ohio valley that has been dominating the upper
level pattern will slowly pull up to the Great Lakes region as it
starts to open up, dragging a well occluded surface low with it. This
will position our region essentially in the dry slot under a neutral
thermal advection regime with slight warming aloft. This should yield a
weekend forecast devoid of significant precipitation though an isolated
shower may still be possible. By sunday night, high pressure pushing in
form the upper midwest will nudge a cold front to our western doorstep
but the best forcing and instability will be shearing off to our
northwest so the chances for any frontal precipitation encroaching
Sunday night are low.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The upper low will give way to ridging in the eastern US through the
early part of next week. This stall the approaching front and allow a
large area of high pressure to settle over New England and wedge down
the east side of the Appalachians. The big variable lies with the
potential track of TS Matthew as it is expected to turn north and move
up the Atlantic coast. The exact track of Matthew will determine how
much, if any, precipitation it can push into the region from the east
and how much overrunning precipitation will develop as it interacts
with the wedge. Right now, the most likely scenario is for some light
overrunning precipitation to develop by Tuesday and increase a bit into
Wednesday especially in the east, with any significant effects form
Matthew remaining to our east.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...

Low clouds along the Blue Ridge an in the foothills of Virginia
and North Carolina have either lifted to MVFR or eroded as of the
18Z start of the TAF forecast period.

Scattered thunderstorms have already developed. The best
probability of precipitation will be in three main bands. The
first will be from the Tennessee/North Carolina border north into
central West Virginia. Another band of storms will line up from
the North Carolina foothills into southeast West Virginia.
Confidence is lower in the formation of storms farther east but
this bans would be mainly east of a KDAN to KLYH line. The
environment favorable for hail this afternoon and evening, with
the best probability of any hail possibly impacting an airport
would be at KLWB or KBLF.

Best concentration shifts into central and northern Virginia late
tonight. This should again allow for areas of MVFR to IFR ceilings
to fill in again with fog overnight. With little movement of the
low pressure system at the surface or upper levels, confidence is
high in the persistent easterly upslope winds through 12Z/8AM.
Have added LLWS in for KLWB late tonight.

Similar to today, improvement in conditions will be slow after
sunrise. Ceilings are likely to not reach VFR until after
15Z/11AM.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Saturday and continue into Monday as the upper
low lifts northeast and weak high pressure builds in.

&&

.HYDROLOGY...
As of 430 PM EDT Thursday...

Development of thunderstorms had been early this afternoon mainly
over the mountains. Storms were lining up and moving from south to
north. MSAS analysis showed most unstable air was over the
northwest North Carolina mountains and from central North Carolina
into eastern Virginia. Highest precipitable water values were east
of Lynchburg and Danville. Until the threat of thunderstorms
diminishes after sunset, will keep the flash flood watch going.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/JH
HYDROLOGY...JH
Hazardous weather outlook, Sep 29, 5:55 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT THU SEP 29 2016

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-302200-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
555 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY
RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-302200-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
555 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE THIS EVENING WHICH
COULD CAUSE ISOLATED FLOODING. AN ISOLATED STRONG TO SEVERE
THUNDERSTORM CANNOT BE RULED OUT EITHER...WITH THE MAIN THREAT
BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 4:54 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT THU SEP 29 2016

VAZ007-009-WVZ042-292200-
SMYTH-TAZEWELL-MERCER-
454 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL...NORTH CENTRAL SMYTH
AND SOUTHWESTERN MERCER COUNTIES...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ASBERRYS...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
TAZEWELL...
POCAHONTAS...
BRAMWELL...
AND ASBERRYS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3720 8162 3721 8156 3724 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3731 8140
      3732 8137 3735 8136 3731 8124 3706 8140
      3704 8146 3700 8143 3688 8151 3697 8172
TIME...MOT...LOC 2054Z 214DEG 23KT 3700 8155

RAB
Local storm report, Sep 29, 5:14 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLOOD            CATAWBA                 37.38N  80.12W
09/29/2016                   ROANOKE            VA   AMATEUR RADIO

            1 FOOT OF WATER COVERING THE INTERSECTION OF BLACKSBURG
            RD AND HIGHWAY 311

&&

EVENT NUMBER RNK1601686

WHP
Local storm report, Sep 29, 5:31 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BOONVILLE               36.23N  80.71W
09/28/2016  E1.00 INCH       YADKIN             NC   PUBLIC

0558 PM     HAIL             4 SSW COLEMAN FALLS     37.45N  79.35W
09/28/2016  E1.75 INCH       BEDFORD            VA   PUBLIC

0608 PM     HAIL             2 NNE BOONSBORO         37.47N  79.26W
09/28/2016  E1.50 INCH       BEDFORD            VA   TRAINED SPOTTER

0610 PM     HAIL             3 SE HIGHTOWERS         36.30N  79.22W
09/28/2016  E1.00 INCH       CASWELL            NC   TRAINED SPOTTER

0614 PM     HAIL             MILTON                  36.54N  79.21W
09/28/2016  E1.00 INCH       CASWELL            NC   TRAINED SPOTTER

0614 PM     TSTM WND DMG     3 N BOONSBORO           37.49N  79.26W
09/28/2016                   BEDFORD            VA   BROADCAST MEDIA

            NUMEROUS TREES DOWN ON HOLCOMB ROCK ROAD

0615 PM     HAIL             1 N BOONSBORO           37.47N  79.27W
09/28/2016  E1.75 INCH       BEDFORD            VA   PUBLIC

            HAIL FELL FOR 10-15 MINUTES

0619 PM     TSTM WND DMG     1 NW LYNCHBURG CITY     37.43N  79.17W
09/28/2016                   CITY OF LYNCHBURG  VA   BROADCAST MEDIA

            POWER LINE DOWN ON RIVERMONT AVENUE

0624 PM     HAIL             1 W CAPELLA             36.37N  80.33W
09/28/2016  E1.00 INCH       STOKES             NC   TRAINED SPOTTER

0804 PM     HAIL             GOLD HILL               37.62N  78.37W
09/28/2016  E0.70 INCH       BUCKINGHAM         VA   TRAINED SPOTTER

0848 PM     HAIL             2 SE PEAKS OF OTTER SUM 37.43N  79.56W
09/28/2016  E1.00 INCH       BEDFORD            VA   PUBLIC

0950 PM     HAIL             3 WSW ELON              37.50N  79.24W
09/28/2016  E0.25 INCH       BEDFORD            VA   TRAINED SPOTTER

            SMALL BRANCHES DOWN AND PEA SIZE HAIL

0139 PM     HAIL             RICHLANDS               37.10N  81.80W
09/29/2016  E0.25 INCH       TAZEWELL           VA   911 CALL CENTER

            PEA SIZE HAIL

0233 PM     HAIL             2 WNW TOAST             36.50N  80.67W
09/29/2016  E1.75 INCH       SURRY              NC   PUBLIC

0245 PM     HAIL             CANA                    36.58N  80.67W
09/29/2016  E0.25 INCH       CARROLL            VA   PUBLIC

            PEA SIZE HAIL

0304 PM     HAIL             RADFORD                 37.13N  80.57W
09/29/2016  E0.25 INCH       CITY OF RADFORD    VA   PUBLIC

            SMALL HAIL AND HEAVY RAIN

0306 PM     HAIL             2 W ARARAT              36.60N  80.55W
09/29/2016  E1.00 INCH       PATRICK            VA   PUBLIC

0406 PM     HAIL             BLOWING ROCK            36.13N  81.67W
09/29/2016  E0.70 INCH       WATAUGA            NC   TRAINED SPOTTER

            DIME SIZE HAIL

0501 PM     HAIL             FERRUM                  36.92N  80.02W
09/29/2016  E1.00 INCH       FRANKLIN           VA   PUBLIC

            RELAYED BY MEDIA

0504 PM     HAIL             4 W DARBY               36.12N  81.57W
09/29/2016  M1.00 INCH       WATAUGA            NC   TRAINED SPOTTER

0507 PM     FLOOD            CATAWBA                 37.38N  80.12W
09/29/2016                   ROANOKE            VA   AMATEUR RADIO

            1 FOOT OF WATER COVERING THE INTERSECTION OF BLACKSBURG
            RD AND HIGHWAY 311

&&

EVENT NUMBER RNK1601664 RNK1601667 RNK1601669 RNK1601671 RNK1601672
RNK1601675 RNK1601670 RNK1601676 RNK1601668 RNK1601674 RNK1601677
RNK1601678 RNK1601680 RNK1601683 RNK1601681 RNK1601682 RNK1601685
RNK1601684 RNK1601687 RNK1601688 RNK1601686

AMS
Local storm report, Sep 29, 5:42 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 WSW PILOT MOUNTAIN    36.38N  80.48W
09/29/2016  E1.00 INCH       SURRY              NC   PUBLIC

&&

EVENT NUMBER RNK1601689

16
Special weather statement, Sep 29, 5:51 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT THU SEP 29 2016

NCZ001-002-VAZ015-292245-
ASHE-ALLEGHANY-GRAYSON-
551 PM EDT THU SEP 29 2016

...STRONG THUNDERSTORMS WILL AFFECT WESTERN ALLEGHANY AND EASTERN
ASHE COUNTIES IN NORTHWEST NORTH CAROLINA AND GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 645 PM EDT...

AT 549 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM JEFFERSON TO
PINEY CREEK...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GALAX...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND INDEPENDENCE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3639 8149 3676 8129 3676 8119 3677 8116
      3677 8109 3678 8109 3679 8107 3677 8101
      3668 8094 3667 8093 3666 8095 3664 8094
      3637 8123 3636 8128 3637 8132 3637 8135
      3636 8137 3633 8137
TIME...MOT...LOC 2149Z 240DEG 16KT 3641 8133

RAB
Local storm report, Sep 29, 6:09 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 NNW BURNT CHIMNEY     37.14N  79.86W
09/29/2016  E1.25 INCH       FRANKLIN           VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1601690

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:07 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke53 min
Sep 28, 8:10 PM EDTSpecial Weather StatementRNKBuckingham35 min
Sep 28, 8:41 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Botetourt, Floyd, Franklin, Henry and 8 more34 min
Sep 28, 8:53 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania25 min
Sep 28, 8:56 PM EDTSpecial Weather StatementRNKCarroll, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more64 min
Sep 28, 9:12 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lynchburg52 min
Sep 28, 9:36 PM EDTSpecial Weather StatementRNKBedford, Franklin, Henry, City of Martinsville69 min
Sep 28, 10:28 PM EDTSpecial Weather StatementRNKBotetourt47 min
Sep 29, 2:27 AM EDTSpecial Weather StatementRNKHalifax63 min
Sep 29, 1:19 PM EDTSpecial Weather StatementRNKCarroll, Pulaski56 min
Sep 29, 1:45 PM EDTSpecial Weather StatementRNKTazewell60 min
Sep 29, 2:18 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski57 min
Sep 29, 2:38 PM EDTFlash Flood WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford6 hr
Sep 29, 2:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
Sep 29, 3:15 PM EDTSevere Thunderstorm WarningRNKPatrick60 min
Sep 29, 3:54 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke66 min
Sep 29, 3:57 PM EDTAreal Flood AdvisoryRNKCraig, Montgomery, Roanoke, City of Salem3 hr
Sep 29, 4:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick58 min
Sep 29, 4:40 PM EDTSevere Thunderstorm WarningRNKAlleghany47 min
Sep 29, 4:54 PM EDTSpecial Weather StatementRNKTazewell66 min
Sep 29, 5:09 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Botetourt, City of Covington3 hr
Sep 29, 5:13 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, City of Martinsville62 min
Sep 29, 5:18 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke57 min
Sep 29, 5:51 PM EDTSpecial Weather StatementRNKGrayson54 min
Sep 29, 6:16 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax119 min
Sep 29, 6:20 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke55 min
Sep 29, 6:53 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe52 min
Sep 29, 7:15 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington60 min
Sep 29, 7:42 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more8 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.